Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 14, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jan 22, 2017, 1:04 AM CST for Jefferson County, Shelby County, Alabama. It was in force for 41 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 22, 2017, 1:04 AM CST (07:04 UTC)
- Expired
- Jan 22, 2017, 1:45 AM CST
- In force
- 41 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Jefferson County, AL, Shelby County, AL
The radar
The Birmingham radar (KBMX), 45 km from the middle of the area, began a volume at 07:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 22, 1:07 AM CST | TSTM WND DMG | 1 Sse Vulcan Park, AL | TREES DOWN IN HOMEWOOD. |
| Jan 22, 1:07 AM CST | TSTM WND DMG | 2 Nnw Hoover, AL | TREE DOWN ON QUEENSVIEW RD. |
| Jan 22, 1:08 AM CST | TSTM WND DMG | 1 N Vestavia Hills, AL | TREES DOWN IN VESTAVIA HILLS, INCLUDING AT US HIGHWAY 31 AND KENTUCKY AVE. |
| Jan 22, 1:08 AM CST | TSTM WND DMG | 1 Se Vestavia Hills, AL | TREES DOWN NEAR ROCKY RIDGE. |
| Jan 22, 1:09 AM CST | TSTM WND DMG | 1 Sw Tarrant, AL | TREES DOWN NEAR MCDONALD ST IN TARRANT. |
| Jan 22, 1:14 AM CST | TSTM WND GST 75 | Birmingham Internationa, AL | 65 KTS GUST AT KBHM AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 21, 6:51 PM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 7.1 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 945 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
731
WUUS54 KBMX 220704
SVRBMX
ALC073-117-220745-
/O.NEW.KBMX.SV.W.0014.170122T0704Z-170122T0745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
104 AM CST SUN JAN 22 2017
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Northern Shelby County in Alabama...
Southeastern Jefferson County in Alabama...
* Until 145 AM CST
* At 103 AM CST, a severe thunderstorm was located over southwestern
Birmingham, moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Birmingham, Hoover, Vestavia Hills, Bessemer, Homewood, Pelham,
Mountain Brook, Trussville, Helena, Irondale, Leeds, Moody,
Fairfield, Chelsea, Fultondale, Center Point, Tarrant, Midfield,
Brighton and Indian Springs Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 300 AM CST for Alabama.
LAT...LON 3363 8653 3363 8654 3362 8655 3356 8655
3355 8654 3355 8648 3350 8648 3350 8638
3342 8638 3326 8697 3355 8694 3368 8653
TIME...MOT...LOC 0703Z 248DEG 49KT 3342 8687
HAIL...<.75IN
WIND...60MPH
$$
89^GSatterwhite3 follow-up statements
003
WWUS54 KBMX 220711
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
111 AM CST SUN JAN 22 2017
ALC073-117-220745-
/O.CON.KBMX.SV.W.0014.000000T0000Z-170122T0745Z/
Shelby AL-Jefferson AL-
111 AM CST SUN JAN 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CST
FOR NORTHEASTERN SHELBY AND SOUTHEASTERN JEFFERSON COUNTIES...
At 110 AM CST, a severe thunderstorm was located over Cahaba
Heights, or over Mountain Brook, moving east at 55 mph. Small hail
is also expected with this storm.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Birmingham, Hoover, Vestavia Hills, Homewood, Pelham, Mountain Brook,
Trussville, Helena, Irondale, Leeds, Moody, Chelsea, Center Point,
Tarrant, Indian Springs Village, Vincent, Regions Field, Greystone,
The Summit and Oak Mountain State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 300 AM CST for Alabama.
LAT...LON 3363 8653 3363 8654 3362 8655 3356 8655
3355 8654 3355 8648 3350 8648 3350 8638
3342 8638 3329 8686 3360 8679 3368 8653
TIME...MOT...LOC 0710Z 248DEG 49KT 3346 8675
HAIL...<.75IN
WIND...60MPH
$$
89^GSatterwhite005
WWUS54 KBMX 220724
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
124 AM CST SUN JAN 22 2017
ALC073-117-220745-
/O.CON.KBMX.SV.W.0014.000000T0000Z-170122T0745Z/
Shelby AL-Jefferson AL-
124 AM CST SUN JAN 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CST
FOR NORTHEASTERN SHELBY AND EAST CENTRAL JEFFERSON COUNTIES...
At 124 AM CST, a severe thunderstorm was located over Leeds, moving
east at 55 mph. This has a history of producing high winds and wind
damage.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Trussville, Leeds, Moody, Chelsea, Center Point, Vincent, Mount
Laurel, Vandiver, Lake Purdy, Barber Motorsports Park, Greystone,
Brook Highland, Alton, Shops Of Grand River, Fowler Lake, Highland
Lakes, Meadowbrook, Oak Mountain State Park, Shoal Creek and Grants
Mill Road Bridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 300 AM CST for Alabama.
LAT...LON 3363 8653 3363 8654 3362 8655 3356 8655
3355 8654 3355 8648 3350 8648 3350 8638
3342 8638 3333 8671 3352 8665 3363 8665
3368 8653
TIME...MOT...LOC 0724Z 248DEG 49KT 3353 8653
HAIL...<.75IN
WIND...60MPH
$$
89^GSatterwhite028
WWUS54 KBMX 220732
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
132 AM CST SUN JAN 22 2017
ALC073-220742-
/O.CAN.KBMX.SV.W.0014.000000T0000Z-170122T0745Z/
Jefferson AL-
132 AM CST SUN JAN 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL JEFFERSON COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 300 AM CST for Alabama.
LAT...LON 3350 8648 3350 8638 3342 8638 3341 8653
3345 8658 3348 8658 3352 8655 3353 8653
3353 8652 3355 8652 3355 8648
TIME...MOT...LOC 0732Z 248DEG 49KT 3357 8641
$$
ALC117-220745-
/O.CON.KBMX.SV.W.0014.000000T0000Z-170122T0745Z/
Shelby AL-
132 AM CST SUN JAN 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CST
FOR NORTHEASTERN SHELBY COUNTY...
At 132 AM CST, a severe thunderstorm was located over Bald Rock, or
near Moody, moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Leeds, Vincent, Vandiver and Sterrett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 300 AM CST for Alabama.
LAT...LON 3350 8648 3350 8638 3342 8638 3341 8653
3345 8658 3348 8658 3352 8655 3353 8653
3353 8652 3355 8652 3355 8648
TIME...MOT...LOC 0732Z 248DEG 49KT 3357 8641
HAIL...<.75IN
WIND...60MPH
$$
89^GSatterwhiteWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 22, 12:06 AM CST, 58 minutes earlier.
Area forecast discussion, Jan 22, 12:06 AM CST, 58 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1206 AM CST Sun Jan 22 2017 .UPDATE... For 06Z Aviation. && .DISCUSSION... As of 0435Z, a 40-50 knot low-level jet was overspreading the Florida panhandle and into far southern Alabama, while 15-20 knots of flow was in place across our area/central Alabama. Breezier surface winds of 15-20 MPH/gusts to 30 MPH were being observed in association with the low-level jet wind field, overall much lighter toward the north. Increased low-level flow arcs back into central Mississippi in association with the western perimeter of the overall 850mb surge. This feature will be key in the manifestation of the tornado threat tonight. With strong 500-300mb flow and swaths of recovering dew points, resulting bulk shear and CAPE/steep lapse rates will support severe thunderstorms as they spread into central Alabama in the coming hours. Large hail and damaging winds are on the table, with a developing tornado risk as well once the low-level jet advances into the area. The highest tornado concern is across the southeastern counties where jet shear will be the highest, with supporting higher-value dew points advecting farther north with time. ----- Also, we have updated our forecast to include a third round of severe thunderstorms, focused on southeastern portions of the area Sunday morning through the afternoon as a meso-low moves through. The same parent weather maker is forecast to send another corridor of enhanced low-level winds across the area, while strong southwest upper-level flow continues. This in tandem with modeled moderate SB- and ML-CAPE, and steep lapse rates, will promote an additional threat of tornadoes, large hail, and damaging straight-line winds. Refer to our webpage for the threat graphic associated with this period. 89^GSatterwhite && .AVIATION... 06Z TAF Discussion. Extensive showers and thunderstorms are present across Central Alabama affecting most TAF sites. TS will continue off and on through much of the night and into Sunday. There may be a little break in between rounds but do not have that reflected at this time with boundary still to the south that it is expected to push northward later tonight. Will have reduced visibility and lower cigs with TS. Also, if break occurs before daybreak could end up with some lower cigs and fog to deal with and will monitor for these changes. 08 && .FIRE WEATHER... Strong to severe storms can be expected tonight, along with periods of heavy rainfall. Rainfall amounts through Sunday will average 1 to 2 inches. Drier conditions return through the beginning of next week. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 63 45 53 35 59 / 90 70 20 0 0 Anniston 65 46 53 37 60 / 90 70 20 0 0 Birmingham 64 46 54 36 61 / 80 60 20 0 0 Tuscaloosa 65 46 56 37 63 / 80 50 20 0 0 Calera 64 46 55 38 62 / 80 60 20 0 0 Auburn 67 48 56 40 61 / 80 50 20 0 0 Montgomery 68 47 58 39 64 / 80 40 20 0 0 Troy 69 47 59 39 64 / 80 40 20 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. && 89/08
Hazardous weather outlook, Jan 22, 12:27 AM CST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1227 AM CST SUN JAN 22 2017 ALZ011>015-017>050-230930- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1227 AM CST SUN JAN 22 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...OUTLOOK THROUGH TONIGHT. SEVERE STORMS ARE POSSIBLE TONIGHT ACROSS PORTIONS OF CENTRAL ALABAMA, THROUGH AROUND 4 AM. THREATS INCLUDE DAMAGING STRAIGHT LINE WINDS, LARGE HAIL, AND BRIEF TORNADOES. THE THREAT AREA IS ALONG AND EAST OF A DOUBLE SPRINGS TO FAYETTE TO TUSCALOOSA TO SELMA LINE. IN ADDITION, HEAVY RAINFALL COULD RESULT IN LOCALIZED FLOODING OF URBAN AREAS AND SMALL STREAMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SEVERE STORMS WILL BE POSSIBLE ONCE AGAIN ON SUNDAY FROM 10 AM TO AROUND 4 PM. ALL MODES OF SEVERE WEATHER ARE POSSIBLE INCLUDING DAMAGING STRAIGHT LINE WINDS, LARGE HAIL, AND TORNADOES. THE THREAT AREA IS GENERALLY ALONG AND SOUTH OF A LIVINGSTON TO ALABASTER TO MOUNT CHEAHA LINE. THE HIGHEST THREAT FOR SEVERE STORM IMPACTS WILL BE GENERALLY SOUTH OF THE INTERSTATE 85 CORRIDOR. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NEEDED TONIGHT AND SUNDAY. 08
In the hours before
Local storm report, Jan 21, 11:00 PM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1100 PM CST SAT JAN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM HAIL JEMISON 32.96N 86.75W
01/21/2017 E1.00 INCH CHILTON AL PUBLIC
HAIL TO THE SIZE OF QUARTERS WAS REPORTED IN
JEMISON. TIME ESTIMATED FROM RADAR.
&&
GSATTERWHITEThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 10:21 PM CST | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Shelby | 19 min |
| Jan 21, 10:55 PM CST | Severe Thunderstorm Warning | BMX | Lowndes | 21 min |
| Jan 21, 11:05 PM CST | Severe Thunderstorm Warning | BMX | Greene, Pickens | 40 min |
| Jan 21, 11:29 PM CST | Severe Thunderstorm Warning | BMX | Greene, Sumter | 31 min |
| Jan 21, 11:42 PM CST | Areal Flood Advisory | BMX | Pickens | 3 hr |
| Jan 21, 11:56 PM CST | Severe Thunderstorm Warning | BMX | Tuscaloosa | 52 min |
| Jan 22, 12:27 AM CST | Severe Thunderstorm Warning | BMX | Bibb, Hale, Perry | 22 min |
| Jan 22, 12:41 AM CST | Areal Flood Advisory | BMX | Fayette, Pickens, Tuscaloosa, Walker | 3 hr |
| Jan 22, 1:17 AM CST | Severe Thunderstorm Warning | BMX | St. Clair | 39 min |
| Jan 22, 1:18 AM CST | Severe Thunderstorm Warning | BMX | Blount, Jefferson | 38 min |
| Jan 22, 1:31 AM CST | Severe Thunderstorm Warning | BMX | Etowah | 40 min |
| Jan 22, 9:06 AM CST | Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 33 hr |
| Jan 22, 11:57 AM CST | Severe Thunderstorm Warning | BMX | Autauga, Chilton, Dallas, Lowndes | 63 min |
| Jan 22, 12:04 PM CST | Tornado Warning | BMX | Autauga | 20 min |
| Jan 22, 12:32 PM CST | Severe Thunderstorm Warning | BMX | Coosa, Elmore, Montgomery | 58 min |
| Jan 22, 12:56 PM CST | Severe Thunderstorm Warning | BMX | Bullock, Macon, Pike | 64 min |
| Jan 22, 1:02 PM CST | Areal Flood Advisory | BMX | Chilton, Coosa, Shelby | 3 hr |
| Jan 22, 1:08 PM CST | Tornado Warning | BMX | Bullock | 19 min |
| Jan 22, 1:24 PM CST | Areal Flood Advisory | BMX | Bibb, Chilton, Jefferson, St. Clair, Shelby | 3 hr |
| Jan 22, 1:24 PM CST | Tornado Warning | BMX | Macon | 19 min |
| Jan 22, 1:41 PM CST | Severe Thunderstorm Warning | BMX | Chambers, Lee, Randolph, Tallapoosa | 64 min |
| Jan 22, 1:48 PM CST | Tornado Warning | BMX | Lee | 27 min |
| Jan 22, 5:38 PM CST | Special Weather Statement | BMX | Greene, Hale, Marengo, Perry | 37 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.